Drought, Coke
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The drought continued to grip the Big Country, western Concho Valley and the Northern Edwards Plateau. S.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The drought continued to grip the Big Country, western Concho Valley and the Northern Edwards Plateau. Exceptional drought continued to plague the region mainly north of Interstate 20 and west of U.S. Highway 283. The community of Robert Lee continues to build a pipe line that will bring water into the community from the Oak Creek Reservoir and nearby groundwater sources. Although some beneficial rains have fallen, many ranchers have not replenished their heards.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 29, 11:34 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1134 PM CST WED FEB 29 2012 .UPDATE... SEE 06Z AVIATION DISCUSSION BELOW. && .AVIATION... LIGHT SOUTH WINDS HAVE ALREADY RETURNED TO MUCH OF WEST CENTRAL TEXAS...AND THESE WILL CONTINUE THROUGH SUNRISE. MODELS STILL INDICATING A RAPID INCREASE IN WIND SPEEDS BY MID TO LATE MORNING...GUSTING TO NEAR 30KTS AT KABI AND KSJT FOR MUCH OF THE AFTERNOON. PRESSURE GRADIENT NOT AS TIGHT FARTHER SOUTH...SO WINDS SPEEDS WILL BE A LITTLE LOWER. OTHERWISE...PATCHY AREAS OF HIGH CLOUDS WILL CONTINUE TO STREAM ACROSS WEST CENTRAL TEXAS THROUGH THURSDAY. && .PREV DISCUSSION... /ISSUED 543 PM CST WED FEB 29 2012/ UPDATE... SEE 00Z AVIATION DISCUSSION BELOW. AVIATION... VFR CONDITIONS WILL PREVAIL ACROSS WEST CENTRAL TEXAS TERMINAL SITES THROUGH THE PERIOD. SURFACE HIGH PRESSURE WILL SHIFT EAST OVERNIGHT...AND ALLOW STRONGER SOUTH AND SOUTHWEST WINDS TO DEVELOP BY MID MORNING ON THURSDAY. WIND SPEEDS WILL GUST OVER 25KTS ACROSS KABI AND KSJT FOR MUCH OF THE AFTERNOON. MAINLY HIGH CLOUDS WILL CONTINUE TO STREAM NORTHEAST ACROSS THE AREA. PREV DISCUSSION... /ISSUED 305 PM CST WED FEB 29 2012/ SHORT TERM... DRY CONDITIONS WILL CONTINUE ACROSS WEST CENTRAL TEXAS FOR THE NEXT 24 HOURS. OVERNIGHT TONIGHT...SURFACE WINDS WILL BECOME LIGHT AND VARIABLE AS BOUNDARY LAYER WINDS DECOUPLE. OVERNIGHT LOWS CLOSE TO MEX MOS GUIDANCE LOOK REASONABLE. HOWEVER...I DID DECIDE TO GO WITH NUMBERS SLIGHTLY ABOVE MEX GUIDANCE. FOR TOMORROW...A SURFACE TROUGH OF LOW PRESSURE WILL DEEPEN ACROSS WEST TEXAS AND PRODUCE GUSTY SOUTH TO SOUTHWEST WINDS ACROSS WEST CENTRAL TEXAS...ESPECIALLY DURING THE AFTERNOON HOURS. LOTS OF SUNSHINE...ALONG WITH SOME DOWN-SLOPE COMPONENT TO THE SURFACE WINDS...WILL PUSH AFTERNOON HIGHS INTO MAINLY THE MID 80S. HUBER LONG TERM... A FAIRLY QUIESCENT PATTERN WILL CONTINUE THROUGH THE EXTENDED FORECAST. LARGE UPPER LEVEL TROUGH WILL MOVE ACROSS THE PLAINS FRIDAY AND FRIDAY NIGHT. THIS WILL SEND A COLD FRONT THROUGH THE PLAINS AND INTO WEST CENTRAL TEXAS. HIGH TEMPERATURES WILL BE DEPENDENT ON THE EXACT TIMING OF THE BOUNDARY. FOR NOW HAVE SIDED WITH THE SLOWER NAM SOLUTION...BRINGING THE FRONT INTO THE BIG COUNTRY BY 00Z...THEN THROUGH ALL OF WEST CENTRAL TEXAS BY 06Z. STRONG WEST WINDS AND COMPRESSIONAL HEATING AHEAD OF THE FRONT SHOULD ALLOW MOST AREAS TO WARM INTO THE UPPER 70S TO NEAR 80. THE EXCEPTION WILL BE THE BIG COUNTRY...WHERE HIGHS MAY ONLY TOP OUT IN THE 60S AND LOWER 70S. THESE HIGH TEMPERATURES FOR THE BIG COUNTRY COULD BE SEVERAL DEGREES WARMER OR SEVERAL DEGREES COOLER...AND THESE MAY NEED TO BE ADJUSTED AS THE EXACT TIMING OF THE FRONT BECOMES CLEARER. A FEW SHOWERS WILL BE POSSIBLE ALONG THE FRONT...MAINLY EAST OF THE AREA...SO HAVE LEFT POPS OUT OF THE FORECAST FOR NOW. A MUCH COOLER DAY IS FORECAST ON SATURDAY BEHIND THE FRONT. COLD AIR ADVECTION WILL BE OFFSET BY ABUNDANT SUNSHINE...ALLOWING HIGHS IN THE UPPER 50S TO LOWER 60S. A CHILLY MORNING IS EXPECTED ON SUNDAY AS CLEAR SKIES...LOW DEWPOINTS AND FAIRLY LIGHT WINDS ALLOW FOR RADIATIONAL COOLING. THE WARMEST TEMPERATURES ARE FORECAST OVER PARTS OF THE BIG COUNTRY WHERE LIGHT SOUTH WINDS WILL RESULT IN SLIGHT DOWNSLOPING...AND THE COLDEST READINGS WILL BE ACROSS LOW LYING RIVER VALLEYS. A SLOW WARMING TREND IS EXPECTED SUNDAY THROUGH THE EARLY PART OF NEXT WEEK...WITH NO PRECIPITATION IN THE FORECAST. THE NEXT UPPER LEVEL TROUGH WILL APPROACH THE PLAINS ON WEDNESDAY OR THURSDAY OF NEXT WEEK...WITH THE POSSIBILITY OF PRECIPITATION AND COOLER TEMPERATURES. FOR NOW...HAVE LEFT POPS OUT OF THE FORECAST ON DAY 7...UNTIL BETTER AGREEMENT IS REACHED ON THE TIMING AND POSITION OF THIS TROUGH. DANIELS FIRE WEATHER... EXPECT CRITICAL TO NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS WEST CENTRAL TEXAS TOMORROW AFTERNOON. DRY AIR...ALONG WITH WINDS AT 20 FEET ABOVE GROUND LEVEL AROUND 20 MPH...WILL CREATE CRITICAL FIRE WEATHER CONDITIONS FOR SIX OF OUR NORTHWESTERN COUNTIES. THUS...I DECIDED TO UPGRADE THE FIRE WEATHER WATCH WE HAD GOING FOR THOSE SIX COUNTIES TO A RED FLAG WARNING. CLEARLY...WITH DRY AIR AND AFTERNOON HIGHS IN THE 80S...MOST OF WEST CENTRAL TEXAS WILL HAVE AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES TOMORROW AFTERNOON IN THE TEENS OR SINGLE DIGITS. THE QUESTION IS WHETHER WINDS AT 20 FEET ABOVE GROUND LEVEL WILL BE SUSTAINED AT 20 MPH OR MORE FOR THE AFTERNOON HOURS. I BELIEVE THE SIX COUNTIES I WILL INCLUDE IN THE RED FLAG WARNING WILL HAVE WINDS AT 20 FEET AT OR JUST ABOVE 20 MPH FOR MOST IF NOT ALL OF THE TIME FROM NOON CST TO 600 PM CST TOMORROW AFTERNOON. FOR THE REMAINDER OF OUR COUNTIES...I DO NOT BELIEVE WINDS AT 20 FEET WILL BE SUSTAINED AT 20 MPH. BEYOND TOMORROW...ANOTHER COLD FRONT ON FRIDAY WILL BRING DRIER AIR BACK TO WEST CENTRAL TEXAS. THUS...PLAN FOR AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES TO DROP BELOW 20 PERCENT FOR MOST OF WEST CENTRAL TEXAS ON FRIDAY...SATURDAY...AND SUNDAY. HOWEVER...I DO NOT BELIEVE WINDS AT 20 FEET WILL BE CLOSE TO OUR 20 MPH RED FLAG THRESHOLD. HUBER && .PRELIMINARY POINT TEMPS/POPS... ABILENE 48 84 50 72 38 / 0 0 0 0 10 SAN ANGELO 47 85 47 79 38 / 0 0 0 10 10 JUNCTION 47 85 53 81 42 / 0 0 0 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 6 PM CST THURSDAY FOR THE FOLLOWING ZONES: COKE...FISHER...HASKELL...JONES...NOLAN... STERLING. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 316 PM CST WED FEB 29 2012 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-012130- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 316 PM CST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY EXPECT CRITICAL TO NEAR CRITICAL FIRE WEATHER CONDITIONS TO DEVELOP ACROSS MOST OF WEST CENTRAL TEXAS THURSDAY AFTERNOON. DRY AIR...AND GUSTY SOUTH TO SOUTHWEST WINDS...WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS ACROSS MOST OF WEST CENTRAL TEXAS...ESPECIALLY FOR LOCATIONS ALONG AND NORTHWEST OF A HASKELL...TO ANSON...TO ROBERT LEE LINE. ALONG AND NORTHWEST OF THIS LINE...THE PRIMARY THREAT THURSDAY AFTERNOON WILL BE THE POTENTIAL FOR ANY FIRE TO SPREAD RAPIDLY AND BECOME OUT OF CONTROL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HUBER
The national radar mosaic for the moment the first event began.
13 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371980, 372018, 372019, 372020, 372021, 372023, 372024, 372025, 372028, 372055, 372056, 372057, 372059.